• Journal Article

Impact of mycophenolate mofetil (MMF)-related gastrointestinal complications and MMF dose alterations on transplant outcomes and healthcare costs in renal transplant recipients

Citation

Tierce, J. C., Porterfield-Baxa, J., Petrilla, A. A., Kilburg, A., & Ferguson, R. M. (2005). Impact of mycophenolate mofetil (MMF)-related gastrointestinal complications and MMF dose alterations on transplant outcomes and healthcare costs in renal transplant recipients. Clinical Transplantation, 19(6), 779-784. DOI: 10.1111/j.1399-0012.2005.00421.x

Abstract

Mycophenolate mofetil (MMF), a mycophenolic acid prodrug, is a highly effective adjunct immunosuppressive agent in transplant therapy. Although MMF is generally well tolerated, optimal therapy may be limited by adverse effects, in particular gastrointestinal (GI) toxicity, which has been reported to occur in up to 45% of MMF-treated patients. MMF dose changes resulting from these adverse events may lead to sub-therapeutic dosing and impaired clinical outcomes. This retrospective study analyzed clinical records from 772 renal transplant patients from 10 US transplant centers who were initiated on MMF. The analysis revealed that 49.7% (n = 382) of patients experienced at least one GI complication within the first 6 months post-transplant, with 66.8% (n = 255) of these having multiple GI complications. Of the patients with GI complications, 39.0% experienced MMF dose adjustments or discontinuation of MMF therapy. Patients with GI complications who experienced MMF dose adjustments/discontinuation had a significantly increased incidence of acute rejections compared with patients without GI complications (30.2% vs. 19.4%; p = 0.005). Mean treatment costs were higher in patients with GI complications than in those with no GI complications, particularly in those who experienced MMF dose adjustments/discontinuation (p = 0.0001). The mean incremental cost for patients experiencing GI complications was US$3700 per patient during the 6 months post-transplant (p < 0.001), which was mainly attributable to hospitalization costs. In summary, GI complications and MMF dose adjustments/discontinuations are associated with a significant negative impact on transplant outcomes and markedly increase short-term treatment costs.